Fracture Risk Increased Among Those With Atopic Dermatitis
The prevalence of atopic dermatitis in US adults is estimated to be 7.2%, and this chronic inflammatory disease has been associated with osteopenia and osteoporosis, especially in older patients. Now a large population-based study reports a definitive increase in risk for hip, pelvis, spine, and wrist fractures among adults with atopic dermatitis. The risk was even higher for patients with severe disease.
The increased risk was independent of age, sex, asthma history, and oral corticosteroid use.
The study by Katherine E. Lowe, MSc, an epidemiology researcher at the London School of Hygiene and Tropical Medicine, United Kingdom, and the Colorado School of Public Health, in Aurora, and associates was published online November 19 in the Journal of Allergy and Clinical Immunology.
The researchers gathered study data from the electronic health and hospitalization records of approximately 527,000 British patients with eczema and more than 2.5 million control participants who were without eczema.
Compared with matched healthy control persons, patients with atopic dermatitis had an overall increased risk for wrist fracture (7% increase; hazard ratio [HR], 1.07), hip fracture (10%; HR, 1.10), pelvis fracture (10%; HR, 1.10), and spine fracture (18%; HR, 1.18)
Fracture risk increased with disease severity and was increased among patients taking systemic immunomodulators, including azathioprine, cyclosporine, methotrexate, and mycophenolate mofetil. The risk was also increased among those who had undergone phototherapy or had received specialty care from a dermatologist. For the subset of patients with severe eczema, there was an increased risk for hip fractures (50% increase; HR, 1.50), pelvis fractures (66%; HR, 1.66), and vertebral fractures (109%; HR, 2.09).
In comparison, individuals with mild disease had a 6% increase in spine fracture risk, and those with moderate disease had a 22% increase.
After adjustment for confounding factors, there was no increase in risk for wrist and proximal humoral fractures, even among patients with severe disease.
Addressing possible mechanisms, the authors cite evidence that topical steroids may be absorbed systemically and therefore might contribute to elevated fracture risk among patients treated with these agents, although it is not clear whether the skin can absorb sufficient quantities to elevate risk.
A 2017 Taiwanese study suggested that atopic eczema is associated with an increase in risk for osteoporosis or fracture, the authors note. Medscape Medical News has reported on a possible elevated fracture risk among patients with eczema and severe psoriasis.
“Our findings suggest that atopic eczema should be added to the factors considered in fracture prediction, and future studies should explore whether targeted screening and intervention would benefit individuals with atopic eczema,” the authors write. The findings support the International Eczema Council’s 2017 recommendation that routine systemic steroids be avoided in treating atopic dermatitis.
In addition, they add, the results suggest that bone density screening guidelines might be expanded to include individuals with more severe atopic dermatitis to prevent fractures and reduce fracture-related healthcare costs.
In an accompanying editorial, two experts point out that several population studies have found a significant association between atopic dermatitis and osteoporosis, especially in women, older persons, depressed persons, and persons taking oral corticosteroids.
Food allergy–related dietary restrictions for children may lead to suboptimal calcium and vitamin D intake at critical periods, thereby contributing to elevated fracture risk, Peter D. Arkwright, FRCPCH, DPhil, a pediatric allergist and immunologist at the University of Manchester, United Kingdom, and M. Zulf Mughal, MBChB, FRCP, FRCPCH, a consultant in pediatric bone disorders at the Royal Manchester Children’s Hospital, write.
Additionally, severe eczema may make it harder to engage in bone-strengthening physical activity, and because severe disease is also associated with asthma, the use of inhaled corticosteroids may contribute to fracture risk, although previous research has not confirmed this.
The study’s finding that there was no significant association between use of oral steroids and fracture risk may be related to the fact that few of the participants were taking long-term steroids for their eczema. In addition, there is little evidence that even potent topical steroids affect bone mineral density, Arkwright and Mughal explain.
“Further work is required to unravel the key risk factors for fractures in patients with severe AD [atopic dermatitis],” they write. “Some factors might be difficult to study, but an obvious place to start might be to investigate the association between fracture risk and long-term burden of potent topical corticosteroids.”
Primary care physicians’ records might reveal an association between prescriptions for potent steroids and fracture risk among patients with severe atopic dermatitis. Another aspect worth investigating is the time of onset and duration of eczema in relation to fracture risk, particularly in relation to peak bone mass and fractures later in life.
Another possible factor in the association between severe disease and fractures is skin color and ethnicity. Among darker-skinned patients, particularly those living in regions with long winters and reduced sunlight, vitamin D metabolism might be poorer, and peak bone mass may be lower.
Unpacking the reasons for the eczema-fracture association will be a challenge for the future, Arkwright and Mughal conclude.
The study was supported by the Wellcome Trust, Health Data Research UK, the Engineering and Physical Sciences Research Council, the Economic and Social Research Council, the Department of Health and Social Care (England), the Chief Scientist Office of the Scottish Government Health and Social Care Directorates, Health and Social Care Research and Development Division (Welsh Government), the Public Health Agency (Northern Ireland), and the British Heart Foundation.
One author reports receiving grants from the Wellcome Trust, the Medical Research Council, the National Institute for Health Research, GlaxoSmithKline, the British Heart Foundation, and Diabetes UK, all outside the submitted work, and is a trustee of the British Heart Foundation. One author reports receiving personal fees from TARGET Derm outside the submitted work. One author reports receiving grants from Amgen, UCB Biopharma SRL, and Servier Laboratoires, all outside the submitted work. One author reports receiving a grant from the Wellcome Trust during the conduct of the study. The remaining authors and editorialists have disclosed no relevant financial relationships.